Ask an expert
Question

02 Aug 2007

Oratane
I have been using Oratane for the past five months. I suspect that I might be pregnant - would my unborn child definitely have abnormalities?
Is there any chance that the baby can be normal if I stop drinking the tablets now?
Answer 396 views
Expert
CyberDoc
cyberdoc

01 Jan 0001

Dear Anon
No if there is damage it is already done. Oratane is regarded as highly teratogenic meaning that there is a great risk of very severe malformation of the foetus (involving in particular the central nervous system, the heart and the large blood vessels). There is also an increased risk of spontaneous abortion. If pregnancy does occur, the doctor and patient should discuss the advisability of continuing the pregnancy ( i.e. abortion).
Typical abnormalities found were:
water on the brain, under developed brain, abnormal ears, abnormal eyes, abnormal heart development, abnormal face, thymus and parathyroid gland abnormalities
I know of 1 case of a woman who had a normal baby after taking Oratane, so if you are anti-abortion, you could continue the pregnancy stop the oratane immediately but inform your gyne and go for regular foetal sonars.
Please discuss with a gyne as soon as possible!
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9433 votes
No
68% - 19974 votes
Vote